Using any prescription medication comes with risks. No research or trial of a drug would go forward without admitting that there are risks, and reporting not only on their frequency, but also their severity.
Headaches are a common medical issue, with 20% of women and 10% of men reporting they have a severe headache about every 90 days.
With the prevalence of the weight loss medication phentermine, I decided to look at whether there is any correlation between the incidences of headaches and the drug’s use.
What the Studies Say
Among the three largest-scale studies of phentermine use that I could find, two of them reported headaches as an Adverse Effect (AE), while the other did not. It should be noted that the largest of the studies was a database study, and had the largest population base (over 13,000 people).
The first study that reported headaches as a side effect rolled it into all the AEs observed, including dizziness, nausea, and constipation, among others. In their study, only 15 of 92 people had any of these symptoms.
In the case of the second study, there were three phentermine groups: of 240 people, with 10 headaches; 498 people, with only 7 headaches; and 1,580 people, with only 10 headaches.
These data indicate that, while headaches did occur, it was not a significant event.
The overwhelming majority of other literature from credible sources did not list headaches as an AE of phentermine. That does not mean that it isn’t reported; it only means that, in the case of hospital databases where most of this information is gathered, it was not considered relevant or related to the phentermine use.
Put another way, if a patient comes into their doctor and complains of headaches, the doctor and nurse will chart that. If they notice that the patient never before complained of headaches, the medical staff will chart that note as well, and then investigate with the patient what other changes have taken place–are they eating differently, dieting, taking new medications, etc.
With phentermine, we can reasonably deduce that the incidences of headaches among users was either A) among patients that already had a history of headaches, or B) occurred simultaneously to some other known cause of headaches, such as injury, dehydration, or lack of calories.
While the clinical studies do report some incidence of headaches among their trial participants, it’s important to take the data within the contexts that it’s offered. In the one case, it was rolled into a category with all other side effects, and still came out to less than 15% of the participants. In the other study, among three populations totalling over 2,200 people, headaches were reported by less than 30 people.
The important takeaway for anyone researching phentermine and headaches is that if headaches are a persistent issue for a patient, then the issue should be considered.
In the cases of mixed results, we can draw two conclusions. One, this is actually good evidence of medical research behaving as it should. Scientists and doctors are only reporting what they see and research with their own facilities; they’re not just repeating what they’ve heard, and that’s a good thing.
The second conclusion is that it appears that some people react to phentermine with dehydration, or by eating less, both of which may contribute to constipation. Individuals should be aware of the risk of occurrence, but it does not appear to be a blanket concern.